Muscle Problems With Statins

Woman with muscle soreness
Bartomeo Amengual/photolibrary/Getty Images

Statin drugs, used for lowering cholesterol, are among the most commonly prescribed medications in the developed world. While statins are generally quite well-tolerated, the most common adverse effects are related to the skeletal muscles, a condition called statin myopathy.

What Are the Symptoms of Statin Myopathy?

Statin myopathy generally takes one of three forms:

  • Myalgia — muscle pain — is experienced by 2% to 10% of people taking statins. Statin-induced myalgia is generally experienced as a soreness, usually in the shoulders and arms, or the hips and thighs. It is often accompanied by mild weakness.
  • Myositis — muscle inflammation — occurs in about one in 200 people taking statins. Myositis causes muscle pain, as well as an elevation in CK levels in the blood. CK is a muscle enzyme, and its presence in the blood indicates that actual muscle damage is occurring.
  • Rhabdomyolysis is severe muscle injury — essentially a massive breakdown of muscle tissue — resulting in a large release of muscle protein into the bloodstream, which can produce severe kidney damage and death. Rhabdomyolysis caused by statins, fortunately, is very rare, with roughly one case occurring for every 10 million statin prescriptions written.

Muscle problems, if they are going to occur, usually begin within a few weeks to a few months after starting statin therapy. The statin-related myalgia and myositis will both resolve within a few weeks if statin therapy is discontinued. Rhabdomyolysis will also resolve after the statin is stopped, but the damage it causes may be irreversible.

Why Can Statins Cause Muscle Problems?

While there are several theories, nobody knows for sure why statins can produce muscle problems. Statin myopathy probably has to do with changes in how the muscles produce or process energy. So far, researchers have not been able to take it much further than that with any degree of confidence.

The theory that has gained the most traction with the public is that statins might interfere with the production of CoQ10, a coenzyme in the muscles. CoQ10 helps the muscles use the energy they need to function. Some small studies have suggested that taking CoQ10 supplements might reduce the incidence of statin-related muscle problems, but the data (both on whether statins actually reduce CoQ10 levels and on whether CoQ10 supplementation helps) is really quite weak.

Recent studies have suggested that muscle problems with statins are more frequent in people who have vitamin D deficiency. Some have found that administering vitamin D to these people will help resolve the muscle issues.

Risk Factors For Muscle Problems

Muscle problems with statins are more common in patients who are also taking Lopid (gemfibrozil).

Patients with chronic kidney disease, liver disease or hypothyroidism are more likely to experience muscle problems with statins, as are people who have preexisting muscle disease.

Some statins appear more likely to produce muscle problems than others. In particular, the incidence of muscle problems may be higher with high-dose simvastatin (brand name Zocor) than other statin drugs. For this reason, in June 2011, the Food and Drug Administration recommended that the dose of simvastatin be limited to 40 mg per day. At this dose, the incidence of muscle problems with simvastatin does not appear to be especially high.

The risk of muscle problems appears to be substantially less with Lescol (fluvastatin), Pravachol (pravastatin) and probably Crestor (rosuvastatin). If mild muscle-related side effects occur with other statins, switching to one of these drugs can often resolve the problem.

Statin myopathy is somewhat more likely in people who engage in vigorous exercise, especially if they do so without building up to it gradually. 


While muscle side effects are the most common problem seen with statins, these side effects are relatively infrequent in people who do not have additional risk factors, and when they occur they are almost always reversible. Life-threatening muscle problems from statins are extremely rare.

Still, if you are taking a statin drug you should be aware of the possibility of developing muscle pain or weakness, and if these symptoms occur you should bring them to the attention of your doctor.


Gupta A, Thompson PD. The Relationship of Vitamin D Deficiency to Statin Myopathy. Atherosclerosis 2011; 215:23.

Rosenson RS, Baker SK, Jacobson TA, et al. An Assessment by the Statin Muscle Safety Task Force: 2014 update. J Clin Lipidol 2014; 8:S58. T

Stroes ES, Thompson PD, Corsini A, et al. Statin-associated Muscle Symptoms: Impact on Statin Therapy-European Atherosclerosis Society Consensus Panel Statement on Assessment, Aetiology and Management. Eur Heart J 2015; 36:1012.

Thompson PD, Clarkson PM, Rosenson RS, National Lipid Association Statin Safety Task Force Muscle Safety Expert Panel. An Assessment of Statin Safety by Muscle Experts. Am J Cardiol 2006; 97:69C.

Continue Reading